Hypoglycemia can be catastrophic to the central nervous system, with the degree of injury determined by the length of time and level of the low blood glucose ( Malouf and Brust 1985). Fingerstick determinations cannot be relied upon, as the glucometers can be less accurate at low values; a measured serum glucose may in reality be much lower than that estimated by fingerstick methods. However, a fingerstick glucose reading below 4.0 mmol/l should prompt urgent replacement of glucose. A dose of 50 ml of 50 per cent glucose in water should be given immediately to any patient with coma of unknown etiology. This will have no detrimental effect on other causes of coma (except Wernicke's encephalopathy which is discussed below). Even in the case of coma produced by hyperglycemic states, the marginal increase in total body glucose will not adversely affect treatment or generate central nervous system damage. In the case of hypoglycemia, glucose replacement may produce rapid reversal of unconsciousness.
Prior to giving glucose, thiamine 1 mg/kg must be administered intravenously to prevent precipitation of acute Wernicke's encephalopathy (confusion, ataxia, and ophthalmoplegia) with associated necrosis of the midline gray structures leading to permanent memory loss. Alcoholics are at particular risk because of poor general nutrition. Although most patients will not be thiamine deficient, the potentially terrible result if missed makes it imperative to administer thiamine before giving glucose.
Narcotic overdose is a common cause of coma in emergency room patients, as well as in hospital in-patients, particularly those in intensive care. The classic findings in narcotic intoxication are coma, small reactive pupils, shallow respiration, and hypotension. Unfortunately, not all patients display these findings. Pupillary responses in particular may be unreliable. Ingestion of other drugs (e.g. anticholinergics) may mask pupil findings. Hypoxia, brainstem lesions, or barbiturates may also blunt the response. Because the physical signs can be unreliable and narcotic overdose is common, any patient with coma of unknown etiology should be given naloxone 0.2 to 0.4 mg by slow intravenous injection.
Was this article helpful?